Virginia, 2021

Winter Weather in Virginia, February 11 to 12, 2021

February 11 to 12, 2021 · NWS RNK · 1 event in 1 county or zone

A weak disturbance passed across the central Appalachians and lower mid-Atlantic during the late evening hours of the 11th into the early morning hours of the 12th, resulting in a mixture of snow, sleet and ice from freezing rain. Accumulations from this event ranged from around 1 to 2 inches of snow and sleet, with less than a tenth of an inch of icing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak disturbance passed across the central Appalachians and lower mid-Atlantic during the late evening hours of the 11th into the early morning hours of the 12th, resulting in a mixture of snow, sleet and ice from freezing rain. Accumulations from this event ranged from around 1 to 2 inches of snow and sleet, with less than a tenth of an inch of icing. This caused little to no damage, with only isolated/sporadic power outages reported. Travel was impacted however, with multiple automobile accidents reported in Campbell County. Injuries resulting from these accidents, if any, were considered to be minor. The wintry conditions resulted in school closures across region. COVID-19 vaccination centers in Lynchburg were also closed due to the difficult travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 11, 6:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 11, 6:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 PM EST Thu Feb 11 2021

.SYNOPSIS...
Low pressure will move across the southeast this evening and
offshore tonight, while high pressure wedges southward bringing
colder air into the region. This will set the stage for all
types of precipitation tonight into Friday, with a wintry mix
impacting most of the area by late tonight with rain elsewhere.
Another low moves across the south Friday night into Saturday
bringing another threat of wintry weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 625 PM EST Thursday...

Winter Weather Advisory for most through Friday morning.

Freezing surface temperatures are on the northern doorstep of
RNK's CWA at 630 pm. This cold air will slowly move to the
south this evening. The wintry mix should start as snow, then
transition to sleet and eventually freezing rain.

As of 125 PM EST Thursday...

Winter Weather Advisory for most mainly late today through Friday
morning.

A frontal boundary with several waves of low pressure will move
southeast across our region tonight into Friday. High pressure
to our northwest will pushing cold air into our area. The
question in the forecast remains the depth of cold air/strength
of wedge and how far south it goes. As the upper confluence at
5h increases over the northern Mid-Atlantic, more wedging in
the low levels will occur. Used an ensembles approach for the
temperatures for tonight into Friday. Utilized a Mix_Pcp top down
ensemble approach for Ptype with NAM/GFS temperature profiles.

In general for this afternoon expect mostly rain, drizzle and
fog, then colder air starts to work southward tonight into
Friday with a wintry mix. As southwest flow increases in the
low levels the warm nose will increase changing areas of sleet
to freezing rain later tonight into Friday morning. Snow and ice
accumulations are similar to morning package with just a little
more icing in the south. Still not expecting warning criteria
with this winter event. Light ice/snow/sleet expected enough to
have an advisory out for most of the area mainly tonight through
Friday morning.

Low temperatures will range from around 20 in the northwest to
the lower 30s in the piedmont. High temperatures Friday will be
in the upper 20s in the northwest to around 40 degrees along the
southern Blue Ridge Mountains.

Confidence is moderate during the near term period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM EST Thursday...

Increasing confidence for an impactful amount of ice for Friday
night through Saturday night.

The overall pattern will continue to support wintry weather through
the weekend. The challenge of precipitation type is higher than
usual owing to a combination of temperature profiles and decreasing
depth of moisture limiting ice nuclei in the cloud layer. With the
lack of ice crystal growth and a substantial warm nose aloft,
expecting the main precipitation type to be freezing rain. Light
freezing rain/drizzle Friday night will increase in
coverage/intensity through Saturday morning from south the north,
with a majority of the area seeing freezing rain by sunrise
Saturday. Temperature profiles further along and north of I-64 west
of Lexington may have a sleet/freezing rain mixture Saturday morning.

Seeing some indications of areas in southwest Virginia west of I-77
eventually changing to just rain as the cold air slowly erodes
throughout Saturday, bumping above freezing. Most areas to the east
of I-77 will likely remain below freezing through the duration of
this system, possibly allowing for impactful ice amounts for the
Blue Ridge in Virginia and east into the Piedmont. Will continue to
monitor trends in the data tonight and into tomorrow.

Most precipitation moves out Saturday night, with only some
remaining drizzle/freezing drizzle in southern VA and northern NC
for Sunday.

Temperatures will generally be in the upper 20s to lower 30s through
Saturday night before warming up into the low/mid 40s east of the
Blue Ridge, mid/upper 30s west on Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EST Thursday...

Our active winter weather pattern continues through mid to late next
week.

Another week and another set of wintry storm systems yet to parade
across the region. Strengthening high pressure over the northern
Plains region will continue to build east across the Upper Great
Lakes and northern Ohio River Valley by early next week. As the high
shifts east it will in turn cut out a a decent long wave trough
across the eastern CONUS. This trough will allow several pieces of
shortwave energy to pivot through including our Monday and Tuesday
event followed by another storm system later in the week. Round 1
will come from an area of low pressure that looks to lift out of the
Gulf Coast states early Monday morning. High pressure will slide
east Tuesday opening the door for our surface low to cut in from
East Tennessee and western North Carolina. Both the GFS and
Euro illustrate a decent icing event with freezing rain and sleet as
the predominant p-type. The Canadian remains the colder of the three
models suggesting more in the way of snow in west of the Blue Ridge
with a mix to rain out east over the Piedmont. Overall confidence
remains low this far out based upon the track of the system, timing,
and thermal profiles as the system moves in.

All 3 models illustrate this next round of wintry weather exiting
fairly quickly Tuesday morning as low pressure hits the Atlantic
Coast. A brief reprieve from the wintry weather Wednesday with weak
high pressure nudging in from the north. This area of high pressure
reinforces the cold air wedge down the east side of the Blue Ridge
out ahead of our next wave of low pressure set to move in. Once
again this area of low pressure looks to ride up from the Gulf Coast
giving us another round of wintry weather.

Confidence remains low in the long term period based upon p-type,
track of concurrent low pressure systems, and overall timing.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 635 PM EST Thursday...

High confidence forecast for poor flying weather during the taf
period with sub-VFR and most of the time MVFR/IFR conditions
expected. The low confidence will be more for Ptype tonight
changing from snow/sleet this evening to freezing rain after
midnight. Precipitation chances lower Friday afternoon. Pilot
should prepare for freezing rain and potential icing.

Light northeast to east winds through the period for KBLF, KLWB,
KBCB, and KROA. Northeasterly winds between 10-15kts at
LYH and DAN, especially this evening.

Extended Aviation Discussion...

Weather pattern is forecast to remain unsettled well into next
week with increasing threat for wintry precipitation as Arctic
air surges further southeast into the eastern United States.
Generally MVFR or worse conditions expected through the entire
period.

&&

.EQUIPMENT...
As of 944 AM EST Thursday...

The KFCX radar will be down through about Thursday, Feb 18th
for a generator replacement, and replacement other electrical
components associated the utility to generator powering of the
facility.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST Friday for VAZ007-
     010>014-016>018-022-023-032>034-045>047-059.
     Winter Weather Advisory until noon EST Friday for VAZ019-020-
     024-035.
     Winter Weather Advisory from midnight tonight to noon EST
     Friday for VAZ015-043-044-058.
NC...Winter Weather Advisory from midnight tonight to noon EST
     Friday for NCZ001-002-018.
WV...Winter Weather Advisory until noon EST Friday for WVZ042>044.
     Winter Weather Advisory until noon EST Friday for WVZ507-508.

&&

SYNOPSIS...KK/WP
NEAR TERM...KK/RCS/WP
SHORT TERM...BMG/MBS
LONG TERM...ET
AVIATION...KK/RCS/WP
EQUIPMENT...PM
Hazardous weather outlook, Feb 11, 2:39 PM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
239 PM EST Thu Feb 11 2021

VAZ007-010>014-016>018-022-023-032>034-045>047-059-WVZ042>044-121945-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Roanoke-Botetourt-Patrick-Franklin-Bedford-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-
239 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

VAZ019-020-024-035-WVZ507-121945-
Alleghany VA-Bath-Rockbridge-Amherst-Eastern Greenbrier-
239 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

NCZ003>006-019-020-VAZ009-121945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Smyth-
239 PM EST Thu Feb 11 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be several chances for winter precipitation going into the
weekend and through at least the first half of next week, mostly in
the form of freezing rain or sleet.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

WVZ508-121945-
Western Greenbrier-
239 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

NCZ001-002-018-VAZ015-121945-
Ashe-Alleghany NC-Watauga-Grayson-
239 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

VAZ043-044-058-121945-
Henry-Pittsylvania-Halifax-
239 PM EST Thu Feb 11 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter and CoCoRahs Observers are encouraged to send their reports
of freezing rain (ice), snow, and sleet to the National Weather
Service in Blacksburg Virginia via our web page, email to
rnk.skywarn@noaa.gov, or through our social media sites.

RAB

In the hours before

Special weather statement, Feb 11, 8:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
816 PM EST Thu Feb 11 2021

VAZ007-010-011-013-014-018>020-022>024-034-035-045>047-WVZ042>044-
507-508-120315-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Bland, Pearisburg, Radford,
Pulaski, Blacksburg, New Castle, Clifton Forge, Covington,
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista,
Bedford, Amherst, Lynchburg, Appomattox, Bluefield, Flat Top,
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson,
Quinwood, Duo, and Rainelle
816 PM EST Thu Feb 11 2021

...Freezing Rain Tonight...

Temperatures have dropped to, or just below, freezing across
parts of southwest Virginia and southeast West Virginia, mainly
north of Route 460. Freezing rain and rain, mixed with sleet were
reported in southeast West Virginia, the Mountain Empire region,
the New River and Roanoke Valleys, and across the foothills and
piedmont to Lynchburg and Buckingham, Virginia.

VDOT reported hazardous travel along I-81 north of Natural Bridge
and along I-64 west of Lexington. Many other roads will quickly
become slick through 10PM as temperatures continue to fall.

Be prepared for slippery roads and sidewalks. Use caution if you
are traveling tonight.
Local storm report, Feb 11, 8:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EST THU FEB 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     SNOW             3 N FINCASTLE           37.55N 79.88W
02/11/2021  E0.8 INCH        BOTETOURT          VA   COUNTY OFFICIAL

            SLUSHY SNOW.

&&

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Campbell

When
February 11, 9:00 PM EST to February 12, 7:00 AM EST
Where
Campbell forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

At least four traffic accidents were reported by the City of Lynchburg Police Department as a result of slick roadway surfaces caused by a combination of snow, sleet and freezing rain having fallen during the late evening hours of the 11th into the early morning hours of the 12th. No injuries, if any occurred, were considered to be serious. A few power outages were also reported in the city. Key Impacts: transportation delays, traffic accidents, school closures, isolated/sporadic power outages.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943238.